Texas, 2007

Cold in Texas, January 14 to 15, 2007

January 14 to 15, 2007 · NWS AMA · 19 events in 19 counties and zones

An upper low moved out of the Rockies and into the Central Plains states which ushered in cold arctic air on strong northerly winds. This resulted in some dangerously cold wind chill values across most of the Texas panhandle.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper low moved out of the Rockies and into the Central Plains states which ushered in cold arctic air on strong northerly winds. This resulted in some dangerously cold wind chill values across most of the Texas panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 13, 11:37 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 13, 11:37 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1137 PM CST SAT JAN 13 2007

.AVIATION...
VERY DRY ATMOSPHERE ABOVE 800MB APPARENT ON KAMA 00Z SOUNDING.
GENERAL FOG AND PERHAPS SOME EXTREMELY LIGHT NONACCUMULATING SNOW
WILL CONTINUE AT KAMA AND KDHT...WHILE DRIER AIR INVADES FROM NORTH
AT KGUY. AS UPPER WAVE APPROACHES LATE TONIGHT...SFC WINDS WILL
LIKELY BECOME SLIGHTLY MORE EASTERLY IN RESPONSE...AND ATMOSPHERE
WILL MOISTEN FROM ABOVE. THEREFORE...EXPECT BR TO CONTINUE WITH
DECREASING VISIBILITIES...AND EVENTUAL SNOW AT ALL SITES BY EARLY
MORNING.

EXTREMELY DRY AIR DETECTED ON SOUTH SIDE OF APPROACHING UPPER
WAVE...ALTHOUGH CONCERN EXISTS THAT THE DRY AIR MAY GET SHEARED OUT.
IF THIS DRY AIR PERSISTS...THE PANHANDLES COULD BE DRYSLOTTED AS THE
WAVE LIFTS OUT...BRINGING AN ABRUPT END TO MORE WIDESPREAD PRECIPITATION.
EITHER WAY...A SECOND SURGE OF ARCTIC AIR IS EXPECTED TO MOVE INTO
THE PANHANDLES...WITH PRECIP BECOMING LESS LIKELY BY LATE AFTERNOON
AND INCREASING CIGS AND VSBYS.

KRAMAR

&&

.PREV DISCUSSION... /ISSUED 539 PM CST SAT JAN 13 2007/

AVIATION...
TEMPORARY LULL IN PRECIP AT ALL SITES...BUT FOG PERSISTS WITH REDUCED
VISIBILITIES. NEXT SHORTWAVE TROF WILL APPROACH THIS EVENING...AND
MOISTENING THE COLUMN FROM ABOVE. THIS MOISTENING WILL RESULT IN
DECREASING CEILINGS...AND INCREASING COVERAGE OF PRECIPITATION. THUS
HAVE INCLUDED PRECIP IN A TEMPO GROUP FROM 04 TO 08Z...MAINLY SNOW
AT KDHT AND KGUY. WARM LAYER PERSISTS AT KAMA...AND PRECIP MODE
SHOULD BE A COMBINATION OF SNOW AND SLEET BEFORE WARM LAYER ERODES
TOMORROW AND BECOMES PREDOMINANT SNOW.

GIVEN THE MODEL ATTEMPTS TO ERODE THE COLD AIR SO QUICKLY...AM NOT
CONVINCED WINDS WILL BECOME AS EASTERLY AS THE MODELS INDICATE...WITH
POSSIBLE EXCEPTION OF KDHT. BY EARLY AFTERNOON...ANOTHER SURGE OF
ARCTIC AIR WILL MOVE IN WITH A RETURN TO NORTHERLY WINDS AT ALL
SITES.

KRAMAR

PREV DISCUSSION... /ISSUED 330 PM CST SAT JAN 13 2007/

DISCUSSION...
THE PRECIP EXPECTED LAST NIGHT FELL A BIT EARLIER THAN FCST AND WAS
BRIEF...BUT STILL MANAGED TO DUMP ONE HALF INCH TO ONE INCH OF SLEET
IN A SWATH FROM ROUGHLY VEGA TO CANADIAN. SOME LIGHT SNOW FELL ON TOP
OF THE SLEET FROM THE SURFACE COLD AIR MASS BUT WAS GENERALLY ONLY
ABOUT ONE HALF INCH. LIGHT SNOW FELL IN DALHART FOR MUCH OF THE NIGHT
AND WE RECEIVED A COUPLE OF REPORTS OF 2 INCHES ON THE GROUND.

12Z AMA AND DDC UPPER SOUNDINGS SHOW THE ELEVATED WARM LAYER REMAINS
IN PLACE OVER THE SOUTHERN TEXAS PANHANDLE...BUT IS MUCH LESS
PRONOUNCED FURTHER NORTH. SO PRECIP LITTLE ICE ACCUM IS EXPECTED
NORTH WITH MOST PRECIP LIKELY FALLING AS SNOW. PRECIP TO THE SOUTH
WILL START AS MAINLY SLEET WITH A CHANGE OVER TO SNOW EARLY SUNDAY
MORNING. SOME FREEZING RAIN IS POSSIBLE IN THE EXTREME SOUTHEASTERN
TEXAS PANHANDLE BUT ADDITIONAL ACCUMS SHOULD REMAIN BELOW ONE QUARTER
INCH DUE TO THE CHANGE OVER TO SLEET. LATEST WV IMAGES SHOW
INCREASING ENHANCEMENT OVER THE TRANS PECOS REGION WHICH IS THE FIRST
INDICATION OF THE EXPECTED S/W TROF TONIGHT. MODELS SHOW MOST MOISTURE
AND PRECIP HOLDING TO THE EASTERN TWO THIRDS OF THE CWA...HOWEVER
A STRONG VORT MAX IS ROUNDING THE BASE OF THE TROF WHICH WILL CHANGE
THE ORIENTATION OF THE TROF FROM POSITIVE TO NEUTRAL. THIS PROCESS
COULD DRAW MOISTURE BACK TO THE WEST AND WITH SOME SNOW ALREADY
HAVING FALLEN ACROSS SOME AREAS WE MAY YET GET WARNING CRITERIA
AMOUNTS IN THE NORTHWEST. WARNING WILL STILL EXPIRE 6PM TOMORROW AS
MODELS ARE IN BETTER AGREEMENT PASSING MOST DYNAMICS EAST OF THE AREA
BY THAT TIME.

GREAT UNCERTAINTY ENTERS THE FORECAST THE REMAINDER OF THE PERIOD.
COLD AIR LINGERS BUT THE MAIN QUESTION IS HOW MUCH AND FOR HOW LONG.
I WARMED TEMPS UP SOME FROM PREVIOUS FORECAST BUT STILL WENT BELOW
MEX MID FCST PERIOD. THERE IS HORRIBLE CONSISTENCY BETWEEN MODELS AND MODEL
RUNS ABOUT VARIOUS UPPER LOWS MOVING INTO THE WESTERN U.S. LATE NEXT
WEEK. WENT WITH THE GFS AND MEX LATE IN THE FORECAST PERIOD TIL THERE
IS MORE CONFIDENCE IN A SOLUTION.

HENNIG

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&
Hazardous weather outlook, Jan 13, 1:00 PM CST, 13 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST SAT JAN 13 2007

OKZ001>003-TXZ001>020-141200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST SAT JAN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT FOR ALL OF THE OKLAHOMA AND
TEXAS PANHANDLES. SNOW...SLEET AND FREEZING RAIN WILL BE EXPECTED
ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES...WHILE SLEET AND
SNOW WILL CONTINUE ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST...
ALLOWING THE WINTRY MIX OF PRECIPITATION TO LINGER INTO SUNDAY
EVENING. THUS...THE WINTER STORM WARNING WILL CONTINUE THROUGH SUNDAY
EVENING. ICE ACCUMULATION OF BETWEEN ONE QUARTER AND ONE HALF OF AN
INCH IS EXPECTED ACROSS SEVERAL LOCATIONS IN THE OKLAHOMA AND TEXAS
PANHANDLES. SNOW AMOUNTS OF ONE TO THREE INCHES CAN BE EXPECTED AS
WELL. IN ADDITION...WIND CHILL VALUES BELOW ZERO ARE LIKELY BOTH
SUNDAY AND MONDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY PERSONNEL ARE ASKED TO RELAY ICE AND SNOW
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Deaf Smith

When
January 14, 2:00 AM CST to January 15, 12:00 PM CST
Where
Deaf Smith forecast zone
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus seven degrees fahrenheit at Hereford.

Cold/Wind Chill, Oldham

When
January 15, 12:00 AM CST to 12:00 PM CST
Where
Oldham forecast zone
Reported by
Broadcast Media
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus ten degrees fahrenheit at a local broadcast media's schoolnet site in Vega.

Cold/Wind Chill, Potter

When
January 15, 12:00 AM CST to 12:00 PM CST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus ten degrees fahrenheit in Amarillo.

Cold/Wind Chill, Randall

When
January 15, 12:00 AM CST to 12:00 PM CST
Where
Randall forecast zone
Reported by
ASOS
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus ten degrees fahrenheit in Amarillo.

Cold/Wind Chill, Carson

When
January 15, 1:00 AM CST to 12:00 PM CST
Where
Carson forecast zone
Reported by
Broadcast Media
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus ten degrees fahrenheit at a local broadcast media's schoolnet site in Panhandle.

Cold/Wind Chill, Armstrong

When
January 15, 2:00 AM CST to 12:00 PM CST
Where
Armstrong forecast zone
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus ten degrees fahrenheit at a local broadcast media's schoolnet site in Claude.

Cold/Wind Chill, Hutchinson

When
January 15, 2:00 AM CST to 12:00 PM CST
Where
Hutchinson forecast zone
Reported by
ASOS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus seven degrees fahrenheit in Borger.

Cold/Wind Chill, Moore

When
January 15, 2:00 AM CST to 12:00 PM CST
Where
Moore forecast zone
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus ten degrees fahrenheit in Dumas.

Cold/Wind Chill, Gray

When
January 15, 4:00 AM CST to 12:00 PM CST
Where
Gray forecast zone
Reported by
AWOS
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus eight degrees fahrenheit in Pampa.

Cold/Wind Chill, Roberts

When
January 15, 4:00 AM CST to 12:00 PM CST
Where
Roberts forecast zone
Reported by
Broadcast Media
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus seven degrees fahrenheit at a local broadcast media's schoolnet site in Miami.

Cold/Wind Chill, Wheeler

When
January 15, 4:00 AM CST to 12:00 PM CST
Where
Wheeler forecast zone
Reported by
Broadcast Media
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus ten degrees fahrenheit at a local broadcast media's schoolnet site in Wheeler.

Cold/Wind Chill, Donley

When
January 15, 5:00 AM CST to 12:00 PM CST
Where
Donley forecast zone
Reported by
Mesonet
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus seven degrees fahrenheit at Clarendon.

Cold/Wind Chill, Hemphill

When
January 15, 5:00 AM CST to 12:00 PM CST
Where
Hemphill forecast zone
Reported by
AWOS
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus seven degrees fahrenheit in Canadian.

Cold/Wind Chill, Dallam

When
January 15, 9:00 AM CST to 12:00 PM CST
Where
Dallam forecast zone
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus ten degrees fahrenheit at Dalhart.

Cold/Wind Chill, Hansford

When
January 15, 9:00 AM CST to 12:00 PM CST
Where
Hansford forecast zone
Reported by
Broadcast Media
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus ten degrees fahrenheit at a local broadcast media's schoolnet site in Gruver.

Cold/Wind Chill, Hartley

When
January 15, 9:00 AM CST to 12:00 PM CST
Where
Hartley forecast zone
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus ten degrees fahrenheit in Dalhart.

Cold/Wind Chill, Lipscomb

When
January 15, 9:00 AM CST to 12:00 PM CST
Where
Lipscomb forecast zone
Reported by
Broadcast Media
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus ten degrees fahrenheit at a local broadcast media's schoolnet site in Lipscomb.

Cold/Wind Chill, Ochiltree

When
January 15, 9:00 AM CST to 12:00 PM CST
Where
Ochiltree forecast zone
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus ten degrees fahrenheit in Perryton.

Cold/Wind Chill, Sherman

When
January 15, 9:00 AM CST to 12:00 PM CST
Where
Sherman forecast zone
Reported by
Broadcast Media
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus ten degrees fahrenheit at a local broadcast media's schoolnet site in Stratford.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10187, 10199, 10200, 10201, 10185, 10183, 10195, 10197, 10191, 10202, 10204, 10188, 10194, 10186, 10192, 10193, 10196, 10198, 10203.